Hail, Chase
- When
- April 9, 3:43 PM CST
- Where
- Chase County, 5.42 mi W of Elmdale
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.370, -96.730
A strong arctic cold front pushed south across most of the Kansas during the afternoon hours of April 9th. As this front pushed south, the clash of the moist and unstable air to the east of the front and the cold arctic air to the west, led to thunderstorms developing along and over the top of the front in the colder air.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A strong arctic cold front pushed south across most of the Kansas during the afternoon hours of April 9th. As this front pushed south, the clash of the moist and unstable air to the east of the front and the cold arctic air to the west, led to thunderstorms developing along and over the top of the front in the colder air. This setup led to elevated thunderstorms developing and producing large hail in an unusually cold surface environment.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 9, 2:31 PM CST, 1 hour 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 331 PM CDT TUE APR 9 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 330 PM CDT TUE APR 9 2013 FORECAST CONCERNS FOCUS AROUND SEVERE THUNDERSTORM CHANCES THIS AFTERNOON/EVENING...WITH AN INCREASING THREAT FOR HAZARDOUS WINTERY PRECIPITATION THIS EVENING THROUGH WEDNESDAY MORNING. AS OF 230 PM...A VERY STRONG COLD FRONT STRETCHING FROM NORTHEAST KS SOUTHWEST INTO SOUTH-CENTRAL KS AND SOUTH INTO WESTERN OK CONTINUED TO PROGRESS EAST/SOUTHEAST ACROSS THE REGION. A RELATIVELY WARM AND MOIST/UNSTABLE AIRMASS IN THE 70S EXISTED AHEAD OF THE FRONT...WITH TEMPERATURES PLUMMETING INTO THE 30S AND 40S IMMEDIATELY IN ITS WAKE. IN THE UPPER LEVELS...AN EXPANSIVE AND DEEP MID/UPPER TROUGH SPUN OVER THE CENTRAL/SOUTHERN ROCKIES. SEVERE WEATHER CHANCES...ANTICIPATING SFC-BASED THUNDERSTORMS TO CONTINUE FORMING ALONG THE ADVANCING COLD FRONT THIS AFTERNOON AND EVENING...GENERALLY ALONG/SOUTHEAST OF THE KS TURNPIKE CORRIDOR. SINCE SURFACE COLD FRONT IS OUTRUNNING THE DEEPER FRONTAL AND UPPER FORCING...UNSURE ON JUST HOW WIDESPREAD/SEVERE THIS ACTIVITY WILL BE. HOWEVER...THINKING THE POTENTIAL EXISTS FOR QUARTER-GOLFBALL SIZE HAIL AND 60-70 MPH WINDS WITH THE STRONGEST ACTIVITY...ALONG WITH A SLIGHT CHANCE OF AN ISOLATED TORNADO. GIVEN THE STRONG LINEAR FRONTAL FORCING IN CONCERT WITH STOUT EFFECTIVE SHEAR...MAIN STORM MODE WILL BE BROKEN LINES WITH EMBEDDED SUPERCELL STRUCTURES. GENERALLY WEST OF THE TURNPIKE...SCATTERED ELEVATED STORMS ARE POSSIBLE...WITH AN ATTENDANT THREAT OF MARGINALLY SEVERE HAIL GIVEN MODEST ELEVATED INSTABILITY AND STRONG EFFECTIVE SHEAR. AS THE SHALLOW COLD AIR CONTINUES ADVANCING EAST THIS EVENING/TONIGHT...THE MID/UPPER TROUGH HANGING BACK OVER THE ROCKIES WILL PREVENT DEEP COLD AIR FROM ADVANCING SOUTHEAST ACROSS THE AREA...ALLOWING FOR A VERY STOUT WARM/MOIST LAYER AROUND 800 MB TO PERSIST WELL TO THE WEST OF THE EFFECTIVE SURFACE COLD FRONT. WITH ENERGY CONTINUING TO APPROACH FROM THE SOUTHWEST...TIGHTENING THE MID-LEVEL BAROCLINIC ZONE ACROSS THE REGION...ANTICIPATING WIDESPREAD PRECIPITATION TO BUST OUT WEST OF THE FLINT HILLS THIS EVENING/TONIGHT. GIVEN THE EXPECTED SUB-FREEZING SURFACE TEMPERATURES FROM WEST TO EAST...ANTICIPATING THE POTENTIAL FOR WIDESPREAD FREEZING RAIN/SLEET...SOME OF WHICH COULD BE CONVECTIVE/HEAVY IN NATURE...WHICH COULD ALLOW FOR RAPID ICE/SLEET ACCUMULATIONS IN SPOTS. ANTICIPATING THIS ACTIVITY TO GRADUALLY PUSH INTO EASTERN KS WEDNESDAY...ALTHOUGH WARMING TEMPERATURES THROUGH DAY MAY ALLOW MOSTLY LIQUID PRECIPITATION BY LATE MORNING. CONSEQUENTLY...ISSUED A WINTER WEATHER ADVISORY FROM LATE THIS AFTERNOON THROUGH WEDNESDAY GENERALLY ALONG/WEST OF THE FLINT HILLS...INCLUDING THE WICHITA METRO. LATER SHIFTS MAY NEED TO EXPAND IT EAST ANOTHER ROW OF COUNTIES. ADDITIONALLY...IF CONVECTIVE FREEZING RAIN/SLEET MATERIALIZES...LATER SHIFTS MAY NEED TO UPGRADE TO A WINTER STORM WARNING. WELL BELOW NORMAL TEMPERATURES WILL LIKELY CONTINUE THROUGH LATE WEEK...AS THE DEEP MID/UPPER TROUGH SLOWLY ADVANCES EAST ACROSS MID-AMERICA. ADK .LONG TERM...(FRIDAY THROUGH TUESDAY) ISSUED AT 330 PM CDT TUE APR 9 2013 MODEL CONSENSUS SUGGESTS WARMING TEMPERATURES BY THE WEEKEND...WITH POTENTIALLY ANOTHER STRONG WEATHER SYSTEM ARRIVING FOR EARLY-MID NEXT WEEK...AS ANOTHER TROUGH DIGS ACROSS THE WESTERN CONUS. THERE IS QUITE A BIT OF SUPPORT FROM THE ECMWF AND GFS (ALONG WITH GFS ENSEMBLE MEMBERS)...SO CONFIDENCE IS BEGINNING TO INCREASE IN THE POTENTIAL FOR MORE PRECIPITATION EARLY-MID NEXT WEEK. ADK && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING) ISSUED AT 651 AM CDT TUE APR 9 2013 A STRONG COLD FRONT WAS ALREADY PUSHING SOUTH INTO CENTRAL KANSAS EARLY THIS MORNING AND EXPECT IT TO CONTINUE CHARGING SOUTHWARD TODAY ACROSS THE REGION. A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF THE FRONT FOR THIS AFTERNOON. MEANWHILE...LOW CLOUDS IN MVFR CATEGORY WILL LINGER OVER THE REGION WITH POSSIBLE IFR CONDITIONS TONIGHT. THE RAIN WILL CHANGE OVER TO A WINTER PRECIP TYPE OF SLEET/FREEZING RAIN LATER TONIGHT...AS MUCH COLDER AIR POURS INTO THE AREA. JAKUB && .FIRE WEATHER... ISSUED AT 330 PM CDT TUE APR 9 2013 WIDESPREAD PRECIPITATION WILL AFFECT THE REGION THIS EVENING THROUGH WEDNESDAY MORNING...ALONG WITH MUCH COLDER TEMPERATURES THROUGH LATE WEEK. FIRE DANGER MAY BECOME MORE ELEVATED BY THE WEEKEND...DUE TO WARMING TEMPERATURES AND INCREASING SOUTHERLY WINDS. HOWEVER...CRITICAL FIRE DANGER IS NOT ANTICIPATED BY ANY MEANS. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 28 37 27 48 / 80 80 10 10 HUTCHINSON 26 36 26 47 / 80 60 10 10 NEWTON 27 37 26 45 / 80 80 10 10 ELDORADO 29 38 27 47 / 80 80 10 10 WINFIELD-KWLD 30 39 26 50 / 80 80 10 10 RUSSELL 23 35 25 45 / 60 50 10 0 GREAT BEND 23 36 25 46 / 60 50 10 0 SALINA 26 37 26 45 / 80 60 10 10 MCPHERSON 25 36 26 46 / 80 60 10 10 COFFEYVILLE 37 43 29 50 / 80 80 10 10 CHANUTE 37 42 30 49 / 80 80 10 10 IOLA 37 42 30 48 / 80 80 10 10 PARSONS-KPPF 37 42 30 49 / 80 80 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 7 PM CDT WEDNESDAY FOR KSZ052-053-068-069-083-092-093. WINTER WEATHER ADVISORY UNTIL 1 PM CDT WEDNESDAY FOR KSZ032-033- 047>051-067. WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 1 PM CDT WEDNESDAY FOR KSZ082-091. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 421 PM CDT TUE APR 9 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-102130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 421 PM CDT TUE APR 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION LATE THIS AFTERNOON THROUGH TONIGHT. THE BEST CHANCE FOR SEVERE STORMS WILL BE GENERALLY BEFORE MIDNIGHT. THE PRIMARY THREATS EAST OF THE TURNPIKE WILL BE QUARTER TO GOLFBALL SIZE HAIL...60 TO 70 MPH WINDS AND AN ISOLATED TORNADO. THE MAIN THREATS WEST OF THE TURNPIKE WILL BE DIME TO QUARTER SIZE HAIL. MUCH COLDER AIR WILL FILTER SOUTHEAST IN WAKE OF THE COLD FRONT. WITH PRECIPITATION EXPECTED TO GRADUALLY INCREASE ACROSS THE REGION TONIGHT...FREEZING DRIZZLE...FREEZING RAIN AND SLEET IS LIKELY GENERALLY ALONG AND WEST OF THE FLINT HILLS. ICE AND SLEET ACCUMULATIONS ARE LIKELY...ESPECIALLY ON ELEVATED SURFACES. PLEASE REFER TO THE LATEST WINTER WEATHER ADVISORY FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WINTRY MIX OF FREEZING RAIN AND SLEET SHOULD PERSIST UNTIL LATE WEDNESDAY MORNING AND EARLY AFTERNOON. PLEASE REFER TO THE LATEST WINTER WEATHER ADVISORY FOR MORE INFORMATION. THUNDERSTORM CHANCES SHOULD INCREASE ACROSS THE AREA FROM SUNDAY THROUGH MID NEXT WEEK. AT THIS TIME IT APPEARS AT LEAST STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE REGION THROUGH THE EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMB/ADK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
313 PM CDT TUE APR 9 2013
KSZ051-067-092045-
MCPHERSON-RENO-
313 PM CDT TUE APR 9 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MCPHERSON AND RENO COUNTIES...
AT 308 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SEDGWICK...OR 14 MILES SOUTHWEST OF
NEWTON. THIS STORM WAS MOVING TO THE NORTH AT 40 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.
&&
LAT...LON 3836 9737 3817 9754 3817 9770 3798 9770
3792 9775 3800 9796 3859 9769 3859 9737
TIME...MOT...LOC 2012Z 180DEG 0KT 3789 9750
COOKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
416 PM CDT TUE APR 9 2013
KSZ052-053-092145-
CHASE-MARION-
416 PM CDT TUE APR 9 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE AND MARION COUNTIES...
AT 413 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BURNS...OR 16 MILES SOUTHEAST OF MARION...
AND MOVING NORTH AT 45 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3852 9651 3809 9675 3808 9686 3810 9698
3852 9685
TIME...MOT...LOC 2117Z 200DEG 40KT 3820 9684
CARUSOThe Topeka radar (KTWX), 82 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447355, 447356, 447357, 447358.